Your doctor prescribed you a drug, and since you’ve been on it you’ve noticed other new pains or problems. When asked about a possible connection between the two, what is your doctor’s response? A new study released this week found that doctors will often dismiss a patient’s concerns and the possibility of a link.

In a survey of 650 patients, taking cholesterol-lowering drugs called statins, who reported having adverse drug reactions, many said their physicians denied that the drug could be connected to their symptoms, Dr. Beatrice A. Golomb of the University of California at San Diego and her colleagues found.

“Physicians seem to commonly dismiss the possibility of a connection,” Golomb told Reuters Health. “This seems to occur even for the best-supported adverse effects of the most widely prescribed class of drugs…Clearly there is a need for better physician education about adverse effects, and there is a strong need for patient involvement in adverse event reporting.”

On the results of the study:

The investigators were “surprised” at how frequently patients reported that their doctors dismissed their concerns, Golomb said. While her study wasn’t designed to find out why, the researcher notes that while the pharmaceutical industry is sure to get the word out about a drug’s benefits, there is “really no corresponding interest group to make sure that physicians learn about adverse effects.”

[Reuters Health 8/28/07]

No question about it: educating physicians is left to the drug manufacturers and the reps they send into doctors’ offices armed with the companies’ own reports and fact sheets (not to mention freebies emblazoned with the name of their latest blockbuster drug and complimentary lunch for the office).

Just ask Gwen Olsen. This ex-pharmaceutical rep marketed drugs to doctors for 15 years… and is now speaking out. Watch this video and listen to what drug reps are telling – or not telling – your doctor. Gwen reveals exactly what she was instructed to do: minimize side effects, disclose less, sidestep concerns, repeat the company line, give marketing information and not actual medical information. It is truly eye-opening and disturbing.

Hearing this, it’s no surprise then that the study found:

In the great majority of cases, the patient, not the doctor, initiated the discussion [about the link between their symptoms and taking a statin].

Forty-seven percent of patients with muscle problems or cognitive problems said their doctors dismissed the possibility that their symptoms were statin-related, while 51 percent of patients with peripheral neuropathy, a type of nerve pain affecting the extremities, said their doctors denied a possible connection with statins.

…despite the fact that:

The best-known side effects of statins, which include widely prescribed drugs such as Lipitor and Zocor, are liver damage and muscle problems, although statins have also been tied to changes in memory, concentration and mood, among other problems.

So either doctors are badly mis- or under-informed about side effects of the drugs they’re prescribing, or its in their own self-interest to keep the patient on the drug.

Patients should be aware of the potential adverse effects of any medication they’re taking, [Golomb] said. And those who find their doctors dismiss their concerns should probably look elsewhere for medical care, she added. “In general patients should always have physicians that they feel are hearing them.”

Is your doctor hearing YOU?